Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 15, NWS Amarillo, TX

March 31, 20237 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 31, 2023, 3:55 AM CDT for 7 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 31, 2023, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:55 AM CDT (08:55 UTC)
In effect from
Mar 31, 2023, 10:00 AM CDT
Expired
Mar 31, 2023, 7:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Collingsworth County, TX, Hansford County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 31, 3:52 AM CDT, 3 minutes earlier.

Area forecast discussion, Mar 31, 3:52 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
352 AM CDT Fri Mar 31 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM ...
(Today through Saturday night)
Issued at 330 AM CDT Fri Mar 31 2023

Upper level trough over northeast CO will swing across the central
plains today, with a strong surface gradient setup across the
Panhandles, we'll see sustained winds 35-40 mph across the west and
southern Panhandles, with 30 to 35 mph winds elsewhere.  Gusts may
reach 60 mph in the southern and western Panhandles and 55mph
elsewhere.  While we'll have plenty of mixing due to clear skies
and a weak morning inversion that will quickly break after sunrise,
the winds aloft get weaker and it will be harder to mix stronger
wind gusts down.  But there will be a lot of subsidence as we'll be
in the left entrance region of the upper jet, and we'll have strong
surface gradients, so overall it will be a windy day Panhandle wide.
Due to the ongoing drought and recent wind events that have produced
blowing dust, even at a lower magnitude than expected today, we will
be going with a Blowing Dust Advisory, in addition to the other wind
highlights.  These winds will quickly relax in the evening as the
jet exits east and the strong surface low moves further away into
the Great Lakes region. Winds will come down and should fall less
than 20 mph after sunset, and go light and variable overnight. In
addition to all the wind today, very dry air will be over the
Panhandles today from the Pacific front currently moving across the
Panhandles, as dewpoints will drop into the teens to single digits,
and RH values could go as low as 5 percent.

With the light and variable winds tonight and clear skies, it is
expected that the northern Panhandles will fall below freezing, and
the northwest Panhandles may even have a hard freeze.  We are still
too early to start Freeze Warnings for the growing season, but we're
also not that far off from when it's about to start.

Saturday there will be a brief break in the active weather as zonal
flow will be over the Panhandles and warmer air will start to move
back in from the west.  Most areas should see highs on Saturday in
the 70s. Winds will be out of the south and around 10 to 20 mph.

Weber

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 330 AM CDT Fri Mar 31 2023

Overview:
Big story in the long term continues to be the threat of fire
weather conditions nearly every day. That said, we could see some
relief on Wednesday/Thursday as cooler temperatures are forecast,
but that is not a guarantee at this time as elevated conditions
could come to fruition. At this time, Tuesday does look to be the
most noteworthy day regarding potential impacts from fire weather.
Otherwise, we have a very small change for rainfall on Sunday,
but this small chance only covers a small portion of the southeast
TX Panhandle. In other words, not something to get any hopes up
for at this point regarding rainfall accumulation in this
forecast.

Further Details:
Pattern aloft can be characterized by cross-barrier flow which
will help induce lee cyclogenesis essentially every day in the
extended. On Sunday, a very subtle and weak shortwave will be
noted within this zonal flow, and precipitation chances could
arise across southeastern parts of the Texas Panhandle, but at
this time chances are much better east of the forecast area. In
fact, most--if not the entire area--will likely be dry
Sunday/Sunday night. The probability for 0.10"/12hr is less the
5%, so this is not anything we should get too excited about
regarding the drought conditions across the Panhandles. This only
solidifies the fact fire weather is the main threat in the
forecast at this time as warm, dry, and breezy/windy conditions
are expected. The next trough is larger and stronger, and that one
is progged to start passing through the Plains on Tuesday,
bringing a strong stacked jet over the Panhandles.

With daily occurrences of a surface low/trough in the vicinity of
the forecast area, gradient wind speeds and afternoon mixing will
lead to strong wind speeds. The strongest wind speeds are
anticipated on Tuesday when sustained speeds of 30-40 mph are
expected with gusts of 55+ mph. The 24hr probability from the NBM
of gusts greater 41 knots is 70%-90% across nearly the entire
area, and the probability for 24hr gusts over 48 knots is around
50%-70% across mainly the border between us and New Mexico. In
other words, it does appear the strongest wind speeds will be
favored across western portions of the forecast area. This also
means the greatest threat for fire weather will be across the west
as well. Of course, this is still day 5, and there have been some
indications from previous runs that the next longwave trough
could end up coming through faster. This could alleviate the
threat of fire weather to at least some degree. While Tuesday is
the most noteworthy day in the extended, it might be a little too
early to call it a guarantee for higher end critical fire weather.
Will continue to monitor because we are going into several days
of accelerated drying which could make fuels dangerous on Tuesday.
In fact, Monday night RH is only forecast to get to around 15-25%
for overnight recovery, so it will not take much to get to
critical fire weather conditions on Tuesday given the strength of
the winds and the fuel environment.

Guerrero

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Fri Mar 31 2023

TAF sites will be windy today, but we do expect VFR conditions to
prevail as there will be no cig issues with mostly clear skies.
Winds will be mostly out of the west to start with the arrival of
the Pacific Front, but will trend west northwest towards the end
of the TAF period. Winds will be gusty overnight in the 20-30kt
range and will not take long at all to increase after sunrise.
Peak sustained winds will likely be in the 15-00z time frame with
max sustained in the 30-35kt range at all TAF sites and gusts in
the 40-50kt range. Wind will drop off pretty quick after 00z. Only
thing that could cause category issues would be blowing dust,
which is possible, and in fact likely. However yesterday's
blowing dust was more lofted and less at the surface. We'll have
to monitor the blowing dust obs upstream and satellite to see if
we need to consider lower categories later today.

Weber

&&

.FIRE WEATHER...
Issued at 330 AM CDT Fri Mar 31 2023

Critical Fire Weather will be across the entire Panhandles today.
Winds will be in the 30 to 40 mph range and gust up to 60 mph in the
southern areas.  Northern and easter areas will be in the 30 to 35
mph range and gusts could be up to 55 mph.  RH values will be as low
as 5 percent, and there's even a hint at isolated ares dropping to 4
percent.  Winds will be coming down as the RH's bottom out, but
overall we'll still be seeing widespread RFTI's 6 to 7, with
a few hours of 8's, maybe even a brief 9 could occur. Fuels are
not quite to the 90th percentile which would push today into a more
solid extreme category, but still today will be a high end
critical Fire Weather day and may even be extreme for a couple
hours.

Very dry air and winds close to 20 mph will suggest possible
critical Fire Weather in the Cimarron County area tomorrow.  So have
gone with a Fire Weather Watch for that area, with mostly elevated
Fire elsewhere.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  35  71  45 /   0   0   0   0
Beaver OK                  67  30  68  45 /   0   0   0   0
Boise City OK              62  27  67  40 /   0   0   0   0
Borger TX                  70  35  73  47 /   0   0   0   0
Boys Ranch TX              67  33  73  44 /   0   0   0   0
Canyon TX                  66  33  72  45 /   0   0   0   0
Clarendon TX               69  38  69  44 /   0   0   0   0
Dalhart TX                 64  28  69  38 /   0   0   0   0
Guymon OK                  65  29  68  43 /   0   0   0   0
Hereford TX                66  33  74  42 /   0   0   0   0
Lipscomb TX                68  31  68  45 /   0   0   0   0
Pampa TX                   68  34  69  45 /   0   0   0   0
Shamrock TX                70  38  69  43 /   0   0   0   0
Wellington TX              72  39  69  43 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 9 AM this morning to 10 PM CDT this
     evening for TXZ001>020-317.

     Blowing Dust Advisory from 10 AM this morning to 7 PM CDT this
     evening for TXZ001>020-317.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ002>005-010-015-020.

     High Wind Warning from 10 AM this morning to 7 PM CDT this
     evening for TXZ001-006>009-011>014-016>019-317.

OK...Red Flag Warning from 9 AM this morning to 10 PM CDT this
     evening for OKZ001>003.

     Blowing Dust Advisory from 10 AM this morning to 7 PM CDT this
     evening for OKZ001>003.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for OKZ001>003.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for OKZ001.

&&

SHORT TERM...89
LONG TERM....24
AVIATION...89
Hazardous weather outlook, Mar 31, 3:51 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 AM CDT Fri Mar 31 2023

OKZ001>003-TXZ001>020-317-312100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
351 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the entire
area today. Strong wind are expected as well. Red Flag Warnings,
Wind Advisories, and High Wind Warnings are in effect across the
Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical Fire Weather conditions are also possible
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through
Wednesday.

In the hours before

Local storm report, Mar 30, 10:39 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1039 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HIGH SUST WINDS  KENTON 5 SE             36.90N 102.97W
03/30/2023  M42 MPH          CIMARRON           OK   MESONET

            PEAK SUSTAINED WIND OF 42 MPH AT 12:20 PM
            CDT. FIRST SUSTAINED WIND OF 40 MPH OR
            GREATER AT 12:20 PM CDT WITH THE LAST
            OCCURRING AT 7:00 PM CDT.

0439 PM     NON-TSTM WND GST TEXLINE                 36.38N 103.02W
03/30/2023  M60 MPH          DALLAM             TX   MESONET

            PEAK WIND GUST OF 60 MPH AT 4:39 PM. FIRST
            SUSTAINED WIND OF 40 MPH OR GREATER AT 12:10
            PM CDT WITH THE LAST OCCURRING AT 7:58 PM
            CDT.

0553 PM     NON-TSTM WND GST 3 SW DALHART            36.02N 102.55W
03/30/2023  M62 MPH          HARTLEY            TX   ASOS

            PEAK WIND GUST OF 62 MPH AT 5:53 PM CDT.
            FIRST SUSTAINED WIND OF 40 MPH OR GREATER AT
            4:25 PM CDT, WITH THE LAST OCCURRING AT 7:30
            PM CDT.

0615 PM     HIGH SUST WINDS  STRATFORD 4 WNW         36.33N 102.07W
03/30/2023  M46 MPH          SHERMAN            TX   MESONET

            PEAK SUSTAINED WIND OF 46 MPH AT 6:15 PM
            CDT. FIRST SUSTAINED WIND OF 40 MPH OR
            GREATER AT 4:21 PM CDT WITH THE LAST
            OCCURRING AT 6:20 PM CDT.

0657 PM     HIGH SUST WINDS  ROMERO 11 SSW           35.73N 102.93W
03/30/2023  M43 MPH          HARTLEY            TX   MESONET

            PEAK SUSTAINED WIND OF 43 MPH AT 6:57 PM
            CDT. FIRST SUSTAINED WIND OF 40 MPH OR
            GREATER AT 4:25 PM CDT WITH THE LAST
            OCCURRING AT 7:11 PM CDT.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:55 AM CDTBlowing Dust AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more15 hr
Mar 31, 3:55 AM CDTHigh Wind WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 7 more15 hr
Mar 31, 11:54 AM CDTBlowing Dust WarningAMADallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more7 hr
Mar 31, 3:52 AM CDTFire Weather WatchAMACimarron11 hr
Mar 31, 3:01 PM CDTRed Flag WarningAMACimarron30 hr

Nearby

Wind Advisories in Texas, 2023Wind Advisories in Oklahoma, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.